Encephalopathy secondary to imipenem therapy
Related Experiment Video
Updated: Aug 17, 2026

Induction and Clinical Scoring of Chronic-Relapsing Experimental Autoimmune Encephalomyelitis
Published on: July 3, 2007
J L Fernández-Torre1, M Velasco, R Gutiérrez
1Department of Clinical Neurophysiology, Hospital Universitario "Marqués de Valdecilla", Santander, Cantabria, Spain. jlfernandez@humv.es
Abstract:
We describe the case of an 84-year-old woman who developed a confusional state and suffered from a generalized tonic-clonic seizure while she was treated with imipenem, a beta-lactam antibiotic. Focal and generalized epileptiform discharges and a photoparoxysmal response were prominent with transient changes on the EEG.
Insights
An 84-year-old woman experienced a seizure and confusion while taking imipenem, a broad-spectrum antibiotic. This case highlights potential neurotoxicity associated with beta-lactam antibiotics, emphasizing the need for careful monitoring.
Area of Science:
- Neurology
- Pharmacology
- Clinical Medicine
Background:
- Beta-lactam antibiotics, including imipenem, are widely used for bacterial infections.
- Neurotoxicity is a potential adverse effect of some antibiotics, particularly in vulnerable patient populations.
Observation:
- An 84-year-old female patient presented with a confusional state.
- The patient experienced a generalized tonic-clonic seizure during treatment with imipenem.
- Electroencephalogram (EEG) revealed focal and generalized epileptiform discharges and a photoparoxysmal response.
Findings:
- Imipenem, a beta-lactam antibiotic, was implicated in the patient's neurological adverse events.
- Transient EEG changes, including epileptiform activity, were observed.
- The patient's presentation suggests a potential link between imipenem and seizure activity.
Implications:
- This case underscores the importance of recognizing and managing potential neurotoxic effects of imipenem.
- Clinicians should consider antibiotic-induced seizures in patients presenting with unexplained neurological symptoms.
- Further research may be warranted to elucidate the mechanisms of imipenem-induced neurotoxicity and identify risk factors.
Related Concept Videos
Acute Pyelonephritis II: Diagnostic Studies and Management
Cryptococcal Meningitis
Encephalitis l: Introduction
Encephalitis ll: Pathophysiology
Cytotoxic Edema: Pathophysiology
Hepatic Encephalopathy

